New York, 2018

Damaging Wind in New York, September 3, 2018

September 3, 2018 · NWS BGM · 1 event in 1 county or zone

A cold front moved into the eastern Great Lakes region during the afternoon of the 3rd. This front sparked off a few thunderstorms one of which become severe in Oneida County in the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved into the eastern Great Lakes region during the afternoon of the 3rd. This front sparked off a few thunderstorms one of which become severe in Oneida County in the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 3, 12:56 PM EST, 19 minutes earlier.

Area forecast discussion, Sep 3, 12:56 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
156 PM EDT Mon Sep 3 2018

.SYNOPSIS...
Strengthening high pressure has brought hot and humid
conditions to NY and PA, that will last into Wednesday. An
afternoon shower or thunderstorm will be possible each day.

&&

.NEAR TERM /THROUGH TUESDAY/...
1030 am update...
Just minor changes. Forecast in good shape. Heating up into the
upper 70s and lower 80s already. Increased the hourly
temperatures into the morning. Dewpoints in the lower 70s. High
temperatures look good in the mid and upper 80s. Left the heat
advisory the same. These temperatures and dewpoints push heat
indices into the mid and upper 90s which meets NY advisory criteria.
Afternoon showers and thunderstorms will form and last into the
evening. Already have the low level instability. Wind shear is
weak. Any little bit of forcing will set off convection.

3 AM update... Patchy dense river valley fog will burn off
between 8 AM and 10 AM this morning, then a strengthening ridge
will provide the impetus for abnormally warm temperatures this
afternoon. Temperatures will climb into the upper-80s, with a
few locations reaching the lower-90s, especially over the Finger
Lakes and along our southernmost counties in PA.

Combined with high dew points, the temperatures will yield heat
index values of 95 or higher across a large portion of the
forecast area. As a result, we expanded the heat advisory
through portions of the Southern Tier of NY.

Afternoon instability will cause a few thunderstorms this
afternoon. A few thunderstorms could cause gusty winds due to a
good shear profile. The highest POPs will be over our northern
forecast area.

A back door front will knock temperatures down a degree or two
on Tuesday. Dew points will also drop behind the front. While it
will be another unseasonably warm afternoon, heat index values
won't be as high as on Monday. If additional heat advisories are
needed, we expect the affected area will be smaller.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
345 AM Update...
Main story again will be heat and humidity, with only slight
chances for a few thunderstorms in the region mainly during
afternoon hours.

After weak backdoor front dissolves over the area and/or lifts
back northward Tuesday night, strong upper high will reassert
itself Wednesday, again presenting thermal capping to inhibit
more organized convection. This will also nudge temperatures
back up into mostly 85-90 range. Combined with dewpoints again
mainly in the lower 70s, heat indices well into the 90s are
expected for most of the region. Heat Advisory criteria could
be breached one more time for many of the Central NY zones.
Convective Available Potential Energy depending on model will be
at least 1200 J/kg and possibly over 2000 J/kg. However, models
are disagreeing on whether or not to generate actual
thunderstorms due to the thermal cap. In this weakly-forced
regime, which we have had a few times recently, the cap has
usually won out to inhibit convection in the absence of
triggers, minimizing coverage. Thus for now the forecast still
maintains only a slight chance of thunderstorms Wednesday.

Wednesday night will be muggy with lows of upper 60s-lower 70s.
A cold front will begin approach from the northwest towards
dawn Thursday morning, which will begin new chances for showers
and thunderstorms in the Finger Lakes to NY Thruway corridor.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
350 AM Update...
Showers and thunderstorms are expected Thursday as a cold front
drops through the region to bring in fresh cooler air for late
in the week. Canadian and GFS models are speeding up progress of
the front, while ECMWF is about the same as before on the front
end yet joins the other models by Thursday night. Chances of
showers-thunder were lowered Thursday night through Friday
night, since the models are trending more decidedly towards
allowing influence of Canadian high pressure to suppress things
southward. Indeed we may be able to remove mention from sizable
chunks of the area if this trend continues in upcoming model
runs. Things still look unsettled during the weekend, especially
second half with GFS-ECMWF-Canadian models all placing the
region in a moistening zone between incoming Great Lakes low
pressure and a strong high over northern New England.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
130 pm update...

Isolated showers and a few thunderstorms developed quickly early
this afternoon. Sites will have MVFR conditions in this with
brief IFR vsbys in heavy rain. Winds could gust to 30 kts. This
threat will continue until around 00z. Outside of this VFR with
west winds at 5 to 10 kts.

Dense fog is expected to form at KELM again Tuesday morning,
with IFR conditions likely. 2sm from 06 to 1330z then near
airport minimums 8 to 12z. Patchy light fog may also bring MVFR
visibilities to the majority of the other terminals. Winds light
and variable tonight and Tuesday. Predominant direction should
be northwest.

Outlook...

Tuesday afternoon and Wednesday...Mainly VFR. May see
restrictions in showers and storms in the afternoon/evening.
Also, possible restrictions in early morning fog.

Thursday through Friday...Restrictions possible in showers and
thunderstorms with a cold front.

Saturday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
     023>025-036-037-044-055-056.

&&

SYNOPSIS...DJP/TAC
NEAR TERM...DJP/TAC
SHORT TERM...MDP
LONG TERM...DJN/MDP
AVIATION...TAC
Hazardous weather outlook, Sep 3, 2:59 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
359 AM EDT Mon Sep 3 2018

NYZ022-045-046-057-062-PAZ038>040-043-044-047-048-072-040800-
Steuben-Chenango-Otsego-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
359 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very warm, humid weather will continue through Wednesday, with
apparent temperatures in the mid to upper 90s. Heat Advisories may
be required, especially on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ023>025-044-055-056-040800-
Schuyler-Chemung-Tompkins-Cortland-Tioga-Broome-
359 AM EDT Mon Sep 3 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very warm, humid weather will continue through Wednesday, with
apparent temperatures in the mid to upper 90s. Heat Advisories may
be required, especially on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-040800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
359 AM EDT Mon Sep 3 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very warm, humid weather will continue through Wednesday, with
apparent temperatures in the mid to upper 90s. Heat Advisories may
be required, especially on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 12:57 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
157 PM EDT MON SEP 3 2018

NYZ009-031830-
Northern Oneida NY-
157 PM EDT MON SEP 3 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN ONEIDA COUNTY UNTIL
230 PM EDT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boonville, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Boonville, Forestport, Alder Creek, Hawkinsville and Woodgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4358 7511 4341 7508 4337 7509 4342 7544
      4347 7543 4348 7542 4359 7517
TIME...MOT...LOC 1756Z 277DEG 42KT 4351 7532

MLJ

The radar

The Ft Drum radar (KTYX), 50 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
September 3, 1:15 PM EST
Where
Oneida County, Woodgate
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.520, -75.150

Thunderstorm winds knocked down trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787515.